Tennessee, 2015

Winter Storm and Flooding in Tennessee, February 20 to 21, 2015

February 20 to 21, 2015 · NWS OHX · 29 events in 27 counties and zones

An historic winter storm struck Middle Tennessee just 2 days after a widespread snowfall and only 4 days after another major winter storm affected the area. Light snow moved into the area during the afternoon hours on February 20.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63 million
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

An historic winter storm struck Middle Tennessee just 2 days after a widespread snowfall and only 4 days after another major winter storm affected the area. Light snow moved into the area during the afternoon hours on February 20. Although temperatures remained near or below freezing, the snow transitioned to sleet and eventually freezing rain across Middle Tennessee through the night as temperatures warmed aloft due to a very powerful 850 mb jet. This low level jet was measured at 86 knots on the 12Z February 21 OHX upper air sounding, the highest known measurement of an 850 mb wind speed at NWS Nashville. Continued strong warm air advection gradually warmed surface temperatures above freezing from southwest to northeast across Middle Tennessee during the morning hours on February 21.

Due to significant ice remaining on trees and power lines from the previous winter storms earlier in the week, along with gusty south winds from 30 to 50 mph, widespread ice storm damage occurred across eastern Middle Tennessee. The worst damage was on the Cumberland Plateau, where ice accumulations reached up to 1. This icing brought down thousands of trees, power lines, and power poles, blocking numerous roadways and damaging many homes, businesses, and other structures. Many residents of Fentress, eastern Overton, Cumberland, eastern Putnam, eastern White and Van Buren counties were without power for 2 weeks, and some were without power for up to 1 month. Local utilities companies and emergency management described the ice storm damage as one of the worst natural disasters to ever affect the region, comparable to an EF2 tornado striking the entire area. A Presidential disaster declaration was made for the Cumberland Plateau in April 2015.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 20, 10:51 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 20, 10:51 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1051 AM CST FRI FEB 20 2015

.UPDATE...TAKING A LOOK AT NEW 12Z DATA...NO BIG CHANGES. HAVE
MADE SOME ADJUSTMENTS TO ICE ACCUM AND SNOW TOTAL GRIDS...BUT
THESE ARE RELATIVELY MINOR...AND HEADLINES REMAIN THE SAME.

A COLD AIR MASS WAS IN PLACE OVER MID TN AT MID MORNING...WITH
TEMPERATURES IN THE TEENS AND DEW POINTS IN THE SINGLES. RADAR
SHOWED A BAND OF LIGHT REFLECTIVITIES ACROSS THE MID STATE...BUT
THIS ACTIVITY IS NOT REACHING THE GROUND AT THIS TIME. SNOW AND
SLEET IS REACHING THE GROUND BACK IN WEST TN...INCLUDING JACKSON
WHERE VSBYS HAVE BEEN DOWN TO 3/4 MILE.

WE EXPECT POCKETS OF FLURRIES TO DEVELOP OVER THE NEXT 2-3
HOURS...THEN SNOW WILL BECOME WIDESPREAD AFTER 2 PM. WE HAVE
RECEIVED A LOT OF QUESTIONS ABOUT RUSH HOUR...ESPECIALLY IN
NASHVILLE. THERE MAY BE LITTLE OR NO ACCUMULATION FOR BNA THROUGH
3 PM OR MAYBE 4 PM...BUT THINGS COULD GO DOWNHILL QUICKLY. FOR
DECIDING WHEN TO HEAD HOME...IT IS NOT ADVISED TO JUST LOOK OUT
THE WINDOW FOR SNOW TO START. IF EVERYBODY DOES...THERE WILL BE LOTS
OF PEOPLE ON THE ROADS WHEN THINGS ARE GETTING BAD. PLEASE PLAN
AHEAD.

BY 6 PM...SNOW AND SLEET IS EXPECTED TO BE FALLING OVER MUCH OF
THE MID STATE WITH ACCUMS ANYWHERE FROM ONE QUARTER TO 1 INCH.
FREEZING RAIN WILL BE DEVELOPING OVER THE SOUTHWEST COUNTIES.
THROUGH MIDNIGHT...WARMER AIR ALOFT WILL CHASE THE SNOW TO THE
EAST...AND SPREAD FREEZING RAIN ACROSS THE AREA. LATE IN THE
NIGHT...THE WARMER AIR WILL CHANGE THE WINTRY PRECIP OVER TO RAIN
FROM WEST TO EAST. THE LINE OF ALL LIQUID IS EXPECTED TO BE ALONG
THE TN RIVER ABOUT MIDNIGHT...I 65 AROUND 3 AM...AND THE PLATEAU
BY 9 AM. ONE ADJUSTMENT FROM THE PREVIOUS FORECAST IS TO LOWER ICE
TOTALS A LITTLE FOR OUR NORTHWEST COUNTIES. THIS RESULTS IN
EXPECTED ICE TOTALS OF A TENTH TO QUARTER GENERALLY SOUTHWEST OF I
24...WITH ONE QUARTER TO ONE HALF ON THE NORTHEAST SIDE OF I 24.
SNOW TOTALS ARE STILL EXPECTED TO BE ANYWHERE FROM ONE HALF TO
1.5 INCH.

TODAY...WE WILL BE LOOKING AT THE POTENTIAL FOR HEAVY RAINFALL
AFTER THIS WINTER EVENT AND WE WILL CONSIDER AND COORDINATE A
POSSIBLE FLOOD WATCH.

13

&&

PREV DISCUSSION.../ISSUED 408 AM CST FRI FEB 20 2015/

DISCUSSION...
INGREDIENTS COMING TOGETHER FOR AN ICE STORM ACROSS MIDDLE TN. A
STORM SYSTEM OVER THE TX PANHANDLE WILL CONTINUE TO DEVELOP TODAY.
SFC TROUGHING WILL EXTEND EASTWARD TOWARD TN WITH CONVERGENCE ON THE
INCREASE AS WE MOVE THROUGH THE DAY. AS MOISTURE QUICKLY SPREADS
NORTHWARD FROM THE GULF...PRECIPITATION IN THE FORM OF SNOW IS
EXPECTED TO BEGIN. THE SNOWFALL WILL BE LIGHT AND PATCHY THIS
MORNING BUT WILL INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON.
SNOWFALL ACCUMULATION OF UP TO 1 INCH CAN BE EXPECTED. BY LATE
AFTERNOON HOWEVER...WARMER AIR IS EXPECTED TO WIN OUT A FEW THOUSAND
FEET OFF THE SURFACE. THIS WILL ACT TO CHANGE THE PRECIPITATION OVER
FROM SNOW TO SLEET AND THEN QUICKLY TO FREEZING RAIN. THE FREEZING
RAIN WILL BEGIN ACROSS OUR SOUTHWESTERN AREAS LATE THIS AFTERNOON
AND WILL OVERSPREAD THE ENTIRE MID STATE THIS EVENING.

CYCLONIC FLOW APPEARS TO BE ENHANCED ACROSS OUR NORTHERN AREAS WHERE
THE BETTER SPEED AND DIRECTIONAL CONVERGENCE RESIDES. THUS...WE
COULD SEE UP TO ONE HALF INCH OF ICE ACCUM ACROSS THAT AREA. ACROSS
SOUTHERN AREA...ICE ACCUM WILL GENERALLY RANGE FROM ONE TENTH TO ONE
QUARTER INCH WITH THIS SYSTEM. HOWEVER...THE PRESENT EXISTENCE OF
ICE ON TREES WILL ONLY SERVE TO AGGRAVATE THE ICING IMPACTS.

BY SATURDAY MORNING...SFC TROUGHING TO OUR NORTH WILL FINALLY
AMPLIFY ENOUGH TO ALLOW WARMER AIR AT THE SFC TO WIN OUT.
THEREFORE...THE FREEZING RAIN WILL CHANGE TO RAIN AFTER MIDNIGHT
SOUTHWESTERN AREAS...AND ACROSS THE PLATEAU JUST AFTER SUNRISE.
RAINFALL AMOUNTS OF 1 TO 1 1/2 INCHES WILL THEN ENSUE THROUGH
SATURDAY NIGHT. SOME LOCALIZED FLOODING WILL BE POSSIBLE WHERE THE
EARLIER SNOW AND ICE ACCUM ACTS TO ALTER THE OTHERWISE NORMAL
DRAINING CAPABILITIES.

COLDER WEATHER TO RETURN ON SUNDAY WITH A LOW CHANCE OF SOME SNOW ON
THE BACK EDGE OF THE SYSTEM.

LONG TERM(MON THRU FRI)...
AFTER THE BRIEF WARMUP THIS WEEKEND...A RETURN TO SIGNIFICANTLY
BELOW NORMAL TEMPS FOR THIS TIME OF YEAR IS AGAIN EXPECTED AS
CANADIAN SFC RIDGING INFLUENCES BUILD ACROSS THE REGION WITH AN
ADDITIONAL REINFORCING SHOT OF COLD AIR BEHIND SFC FRONTAL PASSAGE
ACROSS THE MID STATE ON TUE NIGHT. UPPER LEVEL FLOW PATTERN WILL BE
CHANGING THRU PERIOD. SPLIT UPPER LEVEL FLOW PATTERN INITIALLY IN
STORE FOR THE MID STATE ON MON...BECOMING OVERALL MORE NWLY ON
TUE...BECOMING OVERALL MORE ZONAL ON WED...AND BECOMING OVERALL MORE
SWLY AS THE REMAINDER OF THE WORK WEEK PROGRESSES. AT LEAST THE SRN
HALF OF THIS PATTERN WILL USHER IN ADDITIONAL MOISTURE AND UPPER
LEVEL DISTURBANCES TO THE MID STATE...ESPECIALLY LATE IN THE WORK
WEEK AND INTO NEXT WEEKEND...BRINGING WITH IT MAINLY A SLIGHT CHANCE
OF SNOW WITH THE POSSIBILITY OF A RAIN/SNOW MIX ON THU WHEN TEMPS
ARE EXPECTED TO BE ABOVE FREEZING. SO...ALL IN ALL...WILL BE GOING
CLOSE TO AFTERNOON FORECAST PACKAGE DURING THE LONG TERM PERIOD WITH
SOME MORE CLOUDINESS HERE AND THERE ALONG WITH INCREASED CHANCES OF
ISO LIGHT SNOWFALL/WINTRY MIX EVENTS HERE AND THERE ALSO.

21

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
ICE STORM WARNING UNTIL 9 AM CST SATURDAY FOR TNZ005>011-023>034-
056>066-075-077>080-093>095.

&&
Hazardous weather outlook, Feb 20, 5:13 AM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
513 AM CST FRI FEB 20 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-211100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
513 AM CST FRI FEB 20 2015

...ICE STORM WARNING IN EFFECT FROM NOON TODAY TO 9 AM CST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

SNOWFALL ACCUMULATIONS UP TO 1 INCH WILL BE POSSIBLE THROUGH
TONIGHT. ONE QUARTER TO ONE HALF INCH OF ICE IS EXPECTED ACROSS
NORTHERN AREAS WITH AROUND ONE QUARTER OF AN INCH ACROSS SOUTHERN
AREAS. GIVEN THAT A COATING OF ICE ON TREES ALREADY EXISTS ACROSS
MUCH OF THE AREA...MAJOR PROBLEMS CAN BE EXPECTED. WARMER AIR WILL
CONTINUE TO MOVE IN LATE TONIGHT...WITH WINTRY PRECIPITATION
TRANSITIONING OVER TO ALL RAIN BEGINNING ALONG THE TENNESSEE RIVER
AROUND MIDNIGHT...AND ACROSS MOST AREAS GENERALLY WEST OF THE
CUMBERLAND PLATEAU REGION THROUGH TONIGHT.

HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FREEZING RAIN ACROSS THE CUMBERLAND PLATEAU REGION SHOULD TRANSITION
TO ALL RAIN BY THE MID MORNING HOURS ON SATURDAY. WARMING TEMPERATURES...
MELTING SNOW AND ICE...AND HEAVY RAINFALL WILL BRING THE POTENTIAL FOR
LOCALIZED FLOODING ON SATURDAY TO THE ENTIRE MID STATE.

HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED AT LEAST THROUGH THE MID
MORNING HOURS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT ANY SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm, 6 winter weather, 3 flood. Local standard time, as filed.

Winter Storm, Stewart

When
February 20, 12:00 PM CST to February 21, 3:00 PM CST
Where
Stewart forecast zone
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 0.5 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations around 0.25 from the evening on February 20 into the early morning hours on February 21. Emergency management reported the weight of snow, sleet, ice, and rain from all of the winter storms over the previous week caused the roof of a restaurant to collapse in Dover.

Winter Storm, Montgomery

When
February 20, 12:00 PM CST to February 21, 12:00 PM CST
Where
Montgomery forecast zone
Property damage
$10,000
Reported by
ASOS
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 0.5 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations around 0.25 from the evening on February 20 into the early morning hours on February 21. The ASOS at Clarksville Outlaw Field measured 0.16 of ice accumulation before precipitation changed to rain.

Winter Storm, Robertson

When
February 20, 12:00 PM CST to February 21, 12:00 PM CST
Where
Robertson forecast zone
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 0.5 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations up to 0.30 from the evening on February 20 into the early morning hours on February 21. Emergency management reported 0.30 of ice accumulation in White House before precipitation changed to rain.

Winter Storm, Sumner

When
February 20, 12:00 PM CST to February 21, 12:00 PM CST
Where
Sumner forecast zone
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 0.5 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations up to 0.30 from the evening on February 20 into the early morning hours on February 21. The combined weight of snow, sleet, ice, and rain from all of the winter storms over the previous week caused the roof and walls of a factory to collapse in Portland.

Winter Storm, Clay

When
February 20, 12:00 PM CST to February 21, 12:00 PM CST
Where
Clay forecast zone
Property damage
$100,000
Reported by
CoCoRaHS
Coordinates
36.551, -85.544 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 1.0 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations ranging from 0.25 to 0.75 from the evening on February 20 into the early morning hours on February 21. A CoCoRaHS observer measured 1.0 of snow 6.7 miles NNE of Red Boiling Springs, with an unknown amount of sleet and ice. Several trees and power lines were knocked down. Clay County was declared a Presidential disaster area on April 2, 2015.

Winter Storm, Pickett

When
February 20, 12:00 PM CST to February 21, 12:00 PM CST
Where
Pickett forecast zone
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
36.558, -85.075 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 1.0 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations ranging from 0.50 to 1 from the evening on February 20 into the early morning hours on February 21. A CoCoRaHS observer measured 1.0 of snow 2.8 miles SSW of Byrdstown, with an unknown amount of sleet and ice. TEMA reported numerous trees were knocked down in Pickett State Park.

Winter Storm, Davidson

When
February 20, 12:00 PM CST to February 21, 12:00 PM CST
Where
Davidson forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 0.5 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations around 0.25 from the evening on February 20 into the early morning hours on February 21. The ASOS at Nashville International Airport measured 0.12 of ice accumulation before precipitation changed to rain. A few trees and power lines were knocked down across the county.

Winter Storm, Wilson

When
February 20, 12:00 PM CST to February 21, 12:00 PM CST
Where
Wilson forecast zone
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 0.5 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations around 0.25 from the evening on February 20 into the early morning hours on February 21. 0.25 of ice accumulation was measured at the NWS Nashville office. A few trees and power lines were knocked down across the county, including one on Needmore Road as reported by an NWS employee.

Winter Storm, Smith

When
February 20, 12:00 PM CST to February 21, 12:00 PM CST
Where
Smith forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.251, -85.957 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 0.5 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations around 0.25 from the evening on February 20 into the early morning hours on February 21. A trained spotter reported 0.25 of ice accumulation in Carthage. A few trees and power lines were knocked down across the county.

Winter Storm, Jackson

When
February 20, 12:00 PM CST to February 21, 12:00 PM CST
Where
Jackson forecast zone
Property damage
$25,000
Reported by
Social Media
Coordinates
36.359, -85.673 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 0.5 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations around 0.25 from the evening on February 20 into the early morning hours on February 21. A report from Facebook indicated a porch collapsed from the weight of snow and ice in Dodson Branch. A few trees and power lines were knocked down across the county.

Winter Storm, Overton

When
February 20, 12:00 PM CST to February 21, 12:00 PM CST
Where
Overton forecast zone
Property damage
$2.0 million
Reported by
Law Enforcement
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 0.5 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations ranging from 0.25 in western parts of Overton County up to 1 in southeastern areas from the evening on February 20 into the early morning hours on February 21. The sheriff office reported numerous trees and power lines knocked down in the Hanging Limb community with one tree falling through a home. Overton County was declared a Presidential disaster area on April 2, 2015.

Winter Storm, Fentress

When
February 20, 12:00 PM CST to February 21, 12:00 PM CST
Where
Fentress forecast zone
Property damage
$15 million
Reported by
Emergency Manager
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 1.5 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations ranging from 0.75 in northwestern parts of Fentress County up to 1 in southeastern areas from the evening on February 20 into the early morning hours on February 21. Emergency management reported hundreds of trees, power lines and power poles knocked down throughout the county with many roadways blocked. Power was out to 95% of the county in the first few days after the ice storm, with some areas without power for 2 weeks. Cleanup efforts from the ice storm took several months and lasted into May 2015. Fentress County was declared a Presidential disaster area on April 2, 2015.

Winter Storm, Putnam

When
February 20, 12:00 PM CST to February 21, 12:00 PM CST
Where
Putnam forecast zone
Property damage
$10 million
Reported by
Emergency Manager
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 0.5 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations ranging from 0.25 in western parts of Putnam County up to 1 in eastern areas from the evening on February 20 into the early morning hours on February 21. Emergency management reported hundreds of trees, power lines and power poles knocked down across the county, mainly in eastern areas, with many roadways blocked around Monterey. A TVA transmission line across I-40 in Monterey was knocked down, blocking and closing the interstate. Power was out to the Monterey area for up to 2 weeks, including the city water plant. Cleanup efforts from the ice storm took several months and lasted into May 2015. Putnam County was declared a Presidential disaster area on April 2, 2015.

Winter Storm, Cumberland

When
February 20, 12:00 PM CST to February 21, 12:00 PM CST
Where
Cumberland forecast zone
Property damage
$20 million
Reported by
Emergency Manager
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 0.5 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations ranging from 0.75 to 1 on February 20 into the early morning hours on February 21. The ASOS at Crossville Memorial Airport measured 0.70 of ice accumulation along with a peak wind gust of 41 mph before being knocked offline. Emergency management reported thousands of trees, power lines and power poles snapped and knocked down throughout the county, with some trees falling on homes and many roadways blocked. Power was out to 22,000 customers in the first few days after the ice storm, with most of the county seeing power outages for up to 2 weeks and 130 customers without power for nearly 1 month. The 1,014 feet radio tower for 105.7 FM in Crab Orchard collapsed under the weight of ice. Volunteer Electric Cooperative stated this was one of the worst natural disasters in the history of the Cumberland Plateau, comparable to an EF2 tornado affecting the entire area, and caused 9.5 million dollars in damage to their 17-county utility system. Cleanup efforts from the ice storm took several months and lasted into May 2015. Cumberland County was declared a Presidential disaster area on April 2, 2015.

Winter Storm, White

When
February 20, 12:00 PM CST to February 21, 12:00 PM CST
Where
White forecast zone
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
35.926, -85.455 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 0.5 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations ranging from 0.25 in western parts of White County up to 1 in eastern areas from the evening on February 20 into the early morning hours on February 21. A CoCoRaHS observer 8.6 miles NW of Sparta measured 0.3 of snow and 0.5 of ice. Emergency management reported hundreds of trees, power lines and power poles knocked down across the county, mainly in eastern areas, with many roadways blocked. Power outages affected some areas for up to 2 weeks. White County was declared a Presidential disaster area on April 2, 2015.

Winter Storm, Van Buren

When
February 20, 12:00 PM CST to February 21, 12:00 PM CST
Where
Van Buren forecast zone
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
35.696, -85.453 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 1.0 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations up to 1 from the evening on February 20 into the early morning hours on February 21. TEMA and local emergency management reported numerous trees and power lines knocked down across the county, including at Fall Creek Falls State Park, with some roadways blocked. Power outages affected some areas for up to 2 weeks. Van Buren County was declared a Presidential disaster area on April 2, 2015.

Winter Storm, Warren

When
February 20, 12:00 PM CST to February 21, 12:00 PM CST
Where
Warren forecast zone
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 1.0 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations ranging from 0.25 in western parts of Warren County up to 0.75 in eastern areas from the evening on February 20 into the early morning hours on February 21. A CoCoRaHS observer 8.5 miles ESE of McMinnville measured 1.0 of snow and sleet, and another CoCoRaHS observer 1.9 miles SSW of Morrison measured 1.0 of snow and sleet. Scattered trees and power lines were knocked down across the county. Warren County was declared a Presidential disaster area on April 2, 2015.

Winter Storm, Grundy

When
February 20, 12:00 PM CST to February 21, 12:00 PM CST
Where
Grundy forecast zone
Property damage
$2.0 million
Reported by
CoCoRaHS
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 1.0 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations ranging from 0.50 to 0.75 from the evening on February 20 into the early morning hours on February 21. Numerous trees and power lines were knocked down throughout Grundy County. A CoCoRaHS observer 3.9 miles NW of Altamont reported extensive tree damage. Grundy County was declared a Presidential disaster area on April 2, 2015.

Winter Weather, Williamson

When
February 20, 12:00 PM CST
Where
Williamson forecast zone
Reported by
CoCoRaHS
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 1.0 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations up to 0.25 from the evening on February 20 into the early morning hours on February 21. A CoCoRaHS observer 1.6 miles ENE of Brentwood measured 0.7 of snow and sleet, and another CoCoRaHS observer 4.3 miles ESE of Forest Hills measured 0.5 of snow and sleet.

Winter Weather, Maury

When
February 20, 12:00 PM CST
Where
Maury forecast zone
Reported by
CoCoRaHS
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 1.0 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations around 0.10 from the evening on February 20 into the early morning hours on February 21. A CoCoRaHS observer 1.2 miles SW of Columbia measured 1.0 of snow and sleet.

Winter Weather, Lewis

When
February 20, 12:00 PM CST
Where
Lewis forecast zone
Reported by
CoCoRaHS
Coordinates
35.527, -87.493 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 0.5 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations around 0.10 from the evening on February 20 into the early morning hours on February 21. A CoCoRaHS observer 4.0 miles WNW of Hohenwald measured 0.2 of snow, 0.1 of sleet, and 0.1 of ice.

Winter Weather, Rutherford

When
February 20, 12:00 PM CST
Where
Rutherford forecast zone
Reported by
CoCoRaHS
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 1.0 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations up to 0.25 from the evening on February 20 into the early morning hours on February 21. A CoCoRaHS observer 8.7 miles E of Murfreesboro measured 1.0 of snow and sleet.

Winter Weather, Marshall

When
February 20, 12:00 PM CST
Where
Marshall forecast zone
Property damage
$100,000
Reported by
CoCoRaHS
Coordinates
35.469, -86.765 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 0.5 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations up to 0.25 from the evening on February 20 into the early morning hours on February 21. A few trees and power lines were knocked down across the county. A CoCoRaHS observer 6.2 miles SSE of Lewisburg measured 0.5 of snow and sleet, and reported tree damage and power outages. Marshall County was declared a Presidential disaster area on April 2, 2015.

Winter Weather, Bedford

When
February 20, 12:00 PM CST
Where
Bedford forecast zone
Property damage
$100,000
Reported by
CoCoRaHS
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 0.5 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations up to 0.25 from the evening on February 20 into the early morning hours on February 21. A few trees and power lines were knocked down. A CoCoRaHS observer 0.8 miles ESE of Wartrace measured 0.5 of snow and sleet. Bedford County was declared a Presidential disaster area on April 2, 2015.

Winter Storm, Coffee

When
February 20, 12:00 PM CST to February 21, 12:00 PM CST
Where
Coffee forecast zone
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 0.5 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations up to 0.50 from the evening on February 20 into the early morning hours on February 21. A CoCoRaHS observer 2.4 miles NNW of Manchester measured 0.5 of snow and sleet. Several trees and power lines were knocked down, with some blocking roadways. Coffee County Emergency Management reported $500,000 in cleanup costs across the county. Coffee County was declared a Presidential disaster area on April 2, 2015.

Winter Storm, Cheatham

When
February 20, 12:00 PM CST to February 21, 12:00 PM CST
Where
Cheatham forecast zone
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
36.261, -87.087 (the zone’s center; the record gives no point)

Snow and sleet accumulations up to 0.5 fell during the late afternoon on February 20, followed by freezing rain with ice accumulations around 0.25 from the evening on February 20 into the early morning hours on February 21. A few trees and power lines were knocked down across the county. Broadcast media reported the weight of snow, sleet, ice, and rain from all of the winter storms over the previous week caused a gas pump awning at a Shell gas station on Maxey Road near I-24 on the Cheatham/Robertson County line to collapse.

Flood, Dickson

When
February 21, 10:00 AM CST to 3:00 PM CST
Where
Dickson County, 2.81 mi NW of Slayden to 1.34 mi WSW of Edgewood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.327, -87.508

Multiple roads were closed across mainly the northwest part of Dickson County due to flooding, including Leatherwood Road near Vanleer and Yellow Creek Road at Bishop Slab Road.

Flood, Stewart

When
February 21, 10:00 AM CST to 3:00 PM CST
Where
Stewart County, 3.49 mi S of Ft Henry to 2.87 mi N of Throckmorton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.430, -88.009

Multiple roads were closed across mainly the north part of Stewart County due to flooding.

Flood, Williamson

When
February 21, 4:00 PM CST to 10:00 PM CST
Where
Williamson County, 3.48 mi SW of Boston to 0.69 mi SSW of Thompsons Station
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.811, -87.069

Johnson Hollow Road was closed due to water flowing across the roadway.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560794, 560795, 560796, 560797, 560869, 560870, 560871, 560872, 560873, 560874, 560875, 560876, 560877, 560878, 560879, 560880, 560881, 560882, 560883, 560884, 560885, 560886, 560887, 560888, 564565, 564633, 561160, 561161, 561162.